(This is the second of a two-part series on long-term treatment issues in special populations. The first one focused on issues in schizophrenia and ran in Psychiatric Times December 2004, p66--Ed.)
"Ms. P" is a 32-year-old married female with a diagnosis of bipolar I disorder. The patient has a history of three previous manic episodes with psychotic features and four episodes of severe major depression, accompanied by suicidal ideation. The patient has been poorly tolerant of several anticonvulsant mood stabilizers, including divalproex (Depakote), carbamazepine(Drug information on carbamazepine) (Epital, Tegretol) and lamotrigine(Drug information on lamotrigine) (Lamictal). She has been maintained on lithium(Drug information on lithium) (Eskalith, Lithobid) 900 mg/day for the past two years, with reasonably good control of her mood swings. However, she has developed mild hypothyroidism within the past two months (thyroid stimulating hormone [TSH]=7, normal >5) attributed to the lithium and now expresses the wish to become pregnant. What are the most feasible treatment options at this point?
Issues in Bipolar Disorder
Women. Whereas the prevalence of bipolar disorder (BD) is roughly equal in males and females, some evidence suggests higher rates of rapid cycling among women (Bauer and Whybrow, 1991; Burt and Hendrick, 1997; Leibenluft, 1996). Notably, thyroid abnormalities--which may predispose to rapid cycling--are several times more common among women than men (Bauer and Whybrow, 1991). Furthermore, women with BD may experience premenstrual relapse or exacerbation of symptoms (Hendrick et al., 1996).
Special long-term challenges arise in treating women with BD of child-bearing age (Chaudron and Pies, 2003). Women with BD have a 100-fold higher risk to develop a puerperal (postpartum) psychosis than women without BD (Pariser, 1993). Most postpartum psychotic episodes are manic or depressive and occur within the first 30 days following delivery (Kendell et al., 1987). Stewart et al. (1991) suggested that lithium prophylaxis during the acute postpartum period may reduce the rate of relapse from 50% to 10%.
The issues of long-term treatment with a mood stabilizer during pregnancy, however, are more complex. The teratogenic effects of mood stabilizers, together with their effects on the nursing infant, are serious concerns (Chaudron and Pies, 2003). Maternal exposure in the first trimester to carbamazepine or divalproex is associated with a markedly increased risk of neural tube defects, with a risk of 1% and between 3% and 8%, respectively. For divalproex, this risk is estimated to be a 15-fold increase compared with the general population (Burt and Hendrick, 1997). Although polycystic ovarian syndrome (PCOS) has been associated with divalproex use in women with epilepsy, this association has not been clearly seen in women with BD (Rasgon et al., 2000).
Altshuler et al. (1996) concluded that the prevalence of Ebstein's anomaly (a malformation of the tricuspid valve) is roughly 10 to 20 times the rate in the general population following first-trimester exposure to lithium. However, the absolute risk appears to be less than once believed. Furthermore, the risk of untreated bipolar illness must also be considered; abrupt discontinuation of lithium will typically lead to relapse of mania or major depression and occasionally to lithium "resistance" upon re-starting treatment. Therefore, compared with divalproex or carbamazepine, lithium may be the safest mood stabilizer to use during pregnancy--at least after the first trimester. There are as yet too few well-designed studies of lamotrigine or oxcarbazepine(Drug information on oxcarbazepine) (Trileptal) in pregnancy to provide confident advice to patients (Newport et al., 2004).
The use of psychotropic medications during the postpartum period can be complicated by a mother's wish to breast-feed. For women with BD, this may pose complex risk-benefit decisions, as reviewed by Chaudron and Pies (2003). In general, the trend has been toward relaxing restrictions on breast-feeding while taking mood stabilizers, albeit with very careful monitoring of the neonate.